Missouri, 2001

Damaging Wind in Missouri, February 9, 2001

February 9, 2001 · NWS SGF · 1 event in 1 county or zone

Strong winds blew down numerous outbuildings, grain bins, roofs, and a barn southeast of Wet Glaize or just north of the town of Richland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong winds blew down numerous outbuildings, grain bins, roofs, and a barn southeast of Wet Glaize or just north of the town of Richland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 9, 5:57 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 9, 5:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CST FRI FEB 9 2001

BEEN RUNNING LATE IN ISSUING ZONES DUE TO RAPIDLY CHANGING WX THIS
MORNING.

MAIN FORECAST PROBLEM IS THE ONGOING SEVERE WX THREAT AND WINTERY
WX FOLLOWING IN THE WAKE OF THE STORMS.

ALL MODELS IN GENERAL AGREEMENT WITH EVOLUTION OF UPPER LEVEL
PATTERN. BASED FORECAST ON ETA.

COLD FRONT HAS JUST PASSED THRU SGF AND DROPPED TEMPS FROM THE LOW
60S TO THE LOW 40S IN A VERY SHORT TIME. TEMPS ALSO CONT TO FALL
FURTHER WEST AS JLN WAS DOWN TO 33 DEGREES. SERN KS AT OR NEAR THE
FREEZING MARK.

WITH STRONG UPPER LEVEL SYS STILL TO THE WEST...THERE WILL BE SVRL
HRS MORE OF PCPN. XPCT RAIN TO SWITCH TO A MIX OF FREEZING RAIN AND
SLEET IN THE WAKE OF THE COLD FRONT. THE XTRM SERN KS COUNTIES AND
XTRM SWRN MO COUNTIES WILL EXPERIENCE A LONGER DURATION OF PCPN
WITH TEMPS FALLING TO THE FREEZING MARK. THIS COULD LEAD TO SOME ICE
AND SLEET ACCUMULATION WITH RESULTANT TRAVEL PRBLMS. HAVE ISSUED
A WINTER WX ADV FOR THE SERN KS COUNTIES AND THREE COUNTIES IN XTRM
SWRN MO ADJACENT TO KS. THIS ADV WILL BE THRU MID MORNING.

IN ADDITION...LN OF STG TO SVR TSTMS MOVED NEWD FROM OK AND INTO
SWRN MO AND CONTINUES TO SPREAD ENEWD. SPC ISSUED A SEVERE
THUNDERSTORM WATCH FOR MUCH OF THE CWFA UNTIL 9 AM. ONLY THE XTRM
NRN COUNTIES AND THOSE COUNTIES IN THE WINTER WX ADVISORY ARE
EXCLUDED FROM THE SVR TSTM WATCH.

THE REMAINDER OF THE CWFA CAN XPCT A MIX OF FREEZING RAIN AND SLEET
IN THE WAKE OF SHWRS AND TSTMS. BUT XPCT ONLY MINOR ACCUM AS UPPER
SYS PICKS UP SPEED AND BLOWS ON THRU.

SOME WRAP AROUND MSTR MAY CAUSE LIGHT SNOW OVER THE FAR NRN COUNTIES
LATER THIS AFTN AS UPPER SYS MOVES ACROSS MO. XPCT ONLY ONE INCH OR
LESS.

OTRW...DRASTIC CHANGE TO COLDER TEMPS IN STORE FOR THE ENTIRE AREA
TODAY. TEMPS WILL LIKELY FALL TO THE MID 20S THIS AFTN. WIND CHILLS
WILL BE BITTERLY COLD...IN THE RANGE OF -15 TO -20 DUE TO NWRLY
WINDS OF 15 TO 25 MPH.

AFTER TODAY CONDITIONS WILL CALM DOWN AS SFC HIGH MOVES IN TONIGHT.
SKIES WILL CLEAR...WINDS WILL DECREASE...AND THAT WILL ALLOW LOW
TEMPS TO DROP TO 15 DEGREES.

LEFT REST OF PREV FCST ALONE SINCE THERE WAS NOT MUCH TIME TO EXAMINE
THESE PERIODS. HOWEVER WHAT I DID BRIEFLY SEE FROM THE AVN OUT TO
120 HRS SEEMED TO ARGUE IN FAVOR OF NO CHANGE TO THE LATTER PERIODS.

THANKS TO ICT...EAX...AND LSX FOR COORDINATION THIS MORNING.

.SGF...
MO...SVR TSTM WATCH NO. 17 UNTIL 9 AM FOR ZONES 68>71-79>83-89>98-
101>106-68
WINTER WX ADVISORY UNTIL 10 AM...FOR ZONES 066-077-088.
KS...WINTER WX ADVISORY UNTIL 10 AM...FOR ZONES 073-097-101.

D.STEINMETZ

In the hours before

Special weather statement, Feb 9, 4:37 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CST FRI FEB 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 AM CST...FOR MOST OF SOUTHWEST AND SOUTHCENTRAL
MISSOURI AND PORTIONS OF CENTRAL AND EASTCENTRAL MISSOURI.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE SEVERE THUNDERSTORM
WATCH...LACLEDE...SHANNON...CHRISTIAN...PULASKI...STONE...LAWRENCE...
OZARK...CAMDEN...DALLAS...WEBSTER...DENT...DADE...PHELPS...HOWELL...
POLK...GREENE...TEXAS...MCDONALD...BARRY...NEWTON...WRIGHT...
OREGON...DOUGLAS...AND TANEY

THIS SEVERE THUNDERSTORM WATCH DOES INCLUDE SPRINGFIELD...WEST
PLAINS...BRANSON...NEOSHO...LEBANON...ROLLA...AND CAMDENTON.

A STRONG LOW PRESSURE SYSTEM OVER KANSAS AND OKLAHOMA...ALONG WITH
A STRONG COLD FRONT PUSHING EAST INTO CENTRAL AND SOUTHWEST MISSOURI.
HAS CAUSED A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG THE COLD
FRONT. AT 420 AM...THIS LINE OF THUNDERSTORMS HAD PUSHED INTO JASPER
...NEWTON...AND MCDONALD COUNTIES IN EXTREME SOUTHWEST MISSOURI.

THIS LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CONTINUE
MOVING EAST NORTHEAST AT 55 MPH...AND WILL EXTEND ALONG A LINE FROM
HERMITAGE...TO SPRINGFIELD...AND TO BRANSON AFTER 5 AM. THE STORMS
SHOULD THEN EXTEND ALONG A LINE FROM FORT LEONARD WOOD TO WEST PLAINS
AFTER 6AM.

A SEVERE THUNDERSTORM WATCH IS ISSUED WHEN THUNDERSTORMS ARE EXPECTED
TO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND HAIL THAT IS THREE
QUARTER INCH IN DIAMETER OR LARGER

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

D.STEINMETZ
Special weather statement, Feb 9, 5:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CST FRI FEB 9 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTHWEST MISSOURI...

...MCDONALD...NEWTON...BARRY...LAWRENCE...DADE...POLK

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 9 AM...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE SEVERE THUNDERSTORM
WATCH...
...LACLEDE...SHANNON...CHRISTIAN...PULASKI...STONE...OZARK...
CAMDEN...DALLAS...WEBSTER...DENT...PHELPS...HOWELL...
GREENE...TEXAS...WRIGHT...OREGON...DOUGLAS...AND TANEY

THE SEVERE THUNDERSTORM WATCH INCLUDES SPRINGFIELD...WEST
PLAINS...BRANSON...LEBANON..%.ROLLA...AND CAMDENTON.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

TERRY
Local storm report, Feb 9, 5:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CST FRI FEB 09 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    ANDERSON                  MO   WIND DAMAGE
02/09/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0415 AM    NEOSHO                    MO   .88 INCH HAIL
02/09/01   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0505 AM    SPRINGFIELD               MO   60 MPH TSTM GUST
02/09/01   GREENE                         REPORTED BY STORM
                                          SPOTTER.

The radar

The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
February 9, 6:00 AM CST
Where
Camden County, 5 mi SE of Wet Glaize
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
37.867, -92.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234586.